'St John's Wort' side effects same as antidepressants', warn researchers
Are you taking St John's Wort for depression? Well, it maybe time you stop as a new study claims that it can produce serious side effects.
Washington DC: Are you taking St John's Wort for depression? Well, it maybe time you stop as a new study claims that it can produce serious side effects.
According to University of Adelaide research, St John's Wort can produce the same adverse reactions as antidepressants and serious side effects can occur when the two are taken together.
Researchers compared the pattern of spontaneous reported adverse drug reactions to St John's Wort, a herbal treatment for depression, and fluoxetine, a commonly prescribed antidepressant.
They found the unfavorable reactions were the same for people who took St John's Wort as it was for those who took fluoxetine.
Claire Hoban from the University of Adelaide pharmacology said that St John's Wort, like all herbal medicines, was a drug, adding that it could cause serious side effects such as dangerous increases in body temperature and blood pressure.
Hoban further said that people needed to start thinking of St John's Wort, and other herbal medicines, as a drug and seek advice from a qualified healthcare practitioner to be sure they use it safely.
Hoban expressed her concern over the severe adverse reactions in the population and said that reactions for St John's Wort were very similar to fluoxetine, which included anxiety, panic attacks, dizziness, vomiting, amnesia and aggression.
Dr Ian Musgrave said that the real danger was that people can access St John's Wort without a prescription so there was no control over the dosage or what drugs people were using it with.
Musgrave appealed for improved warming signs on the bottle of St John's Wort.
The study is published in the journal Clinical and Experimental Pharmacology and Physiology.